Pennsylvania, 2001

Hail in Pennsylvania, August 19, 2001

August 19, 2001 · NWS CTP · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 19, 1:20 PM EST, 2 hours earlier.

Area forecast discussion, Aug 19, 1:20 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
220 PM EDT SUN AUG 19 2001

THINGS ARE A-POPPIN IN THE WEST. NOTHING BEASTLY YET...BUT POTENTIAL
IS STILL THERE. MANY PSU STUDENTS RETURNED THIS WEEKEND...AND THE
METEO TYPES ARE ALL EXCITED ABT SVR POTENTIAL AND STORM CHASING. ALL
I CAN SAY IS...BE CAREFUL TEMPS NOT QUITE AS HOT AS I HAD THOUGHT
IN THE SOUTH/CENTRAL...THIS SEEMS TO BE TEMPERING ACTIVITY OVER THE
SC MTNS ATTM...BUT PROBABLY NOT FOR LONG. AS UPR LOW NOW PROGGD TO
DEEPEN SLIGHTLY MORE THAN PREV...BELIEVE THAT FROPA WL BE SLOWER ON
THE WHOLE...BUT TIMING ON SAT LOOP PUSHES THE FRONT TO FAR WRN ZNS
BEFORE 00Z. NEWEST MESOETA NOW HEAVES THE FRONT THRU THE ERN PT OF
THE STATE WITH A DECENT DRY SLOT BEHIND...WHERE IT HUNG IT UP DURING
THE MORNING HOURS IN PREV RUNS. A FEW SHRA MAY LINGER DURING THE DAY
ON MON...AND WL LEAVE IN LOW CHC POPS MOST PLACES...XCPT FOR THE NW
WHERE 40 POPS WL SHOW UP DUE TO PROXIMITY TO COLDER MID LVL AIR.

THINGS QUIET DOWN FOR TUE...BUT CHCS RETURN BY LATE WED/THUR. ALTHO
WITH FRONT NOW PROGGD BY NEW AVN TO PUSH TO THE SOUTH WISHING TO
MAKE A RETURN APPEARANCE...THE CHCS WON/T BE ALL THAT GREAT. TEMPS
TO HANG CLOSE TO CLIMO THRU THE PD...PERHAPS A BIT BETTER.

.CTP...SPS FOR SLIGHT RISK SEVERE.

DANGELO

In the hours before

Special weather statement, Aug 19, 9:31 AM EST, 5 hours 49 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-192130-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1031 AM EDT SUN AUG 19 2001

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL
PENNSYLVANIA LATE THIS AFTERNOON AND THIS EVENING...

A STRONG AREA OF LOW PRESSURE WILL MOVE EASTWARD FROM THE GREAT
LAKES TODAY...BRINGING THE CHANCE OF SEVERE THUNDERSTORMS TO CENTRAL
PENNSYLVANIA LATE THIS AFTERNOON AND THROUGH THE EVENING. THE
GREATEST LIKELIHOOD OF
THUNDERSTORMS WILL BE OVER THE WESTERN HALF OF THE STATE THIS
AFTERNOON...THEN SHIFT TO THE EASTERN HALF OF THE COMMONWEALTH
DURING THE EVENING.

THE PRIMARY THREAT FROM THIS SYSTEM WILL BE DAMAGING THUNDERSTORM
WIND GUSTS...ALTHOUGH THERE IS A POSSIBILITY OF LARGE HAIL IN
NORTHERN AND WESTERN SECTIONS OF THE STATE. THERE IS ALSO A SLIGHT
POSSIBILITY FOR SOME OF THESE STORMS TO FORM TORNADOES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. SKYWARN ACTIVATION MAY BE REQUESTED LATER TODAY.

DANGELO/RXR
Special weather statement, Aug 19, 2:10 PM EST, 1 hour 10 minutes before
PAZ004>006-010>012-017>019-024>027-033>035-045-200000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
310 PM EDT SUN AUG 19 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

MCKEAN...CENTRE...SOMERSET...BEDFORD...CAMERON...BLAIR...POTTER...
CAMBRIA...CLINTON...WARREN...CLEARFIELD...ELK...CLINTON...CENTRE...
HUNTINGDON...MIFFLIN AND FULTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING
WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

HEAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Blair

When
August 19, 3:20 PM EST
Where
Blair County, Tyrone
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.683, -78.233

Dime size hail was reported in Tyrone.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyWarnings in Pennsylvania, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260234.